Oklahoma, 2009

Flash Flood and Hail in Oklahoma, April 18 to 19, 2009

April 18 to 19, 2009 · NWS TSA · 17 events in 11 counties and zones

Severe thunderstorms moved across northeast Oklahoma during the afternoon and evening hours of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms moved across northeast Oklahoma during the afternoon and evening hours of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 18, 1:43 PM CST, 21 minutes earlier.

Area forecast discussion, Apr 18, 1:43 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
243 PM CDT SAT APR 18 2009

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER
PORTIONS OF NORTHEASTERN OKLAHOMA AND NORTHWEST ARKANSAS. A FEW BREAKS
IN THE CLOUDS HAVE ALLOWED FOR ADDITIONAL DESTABILIZATION ACROSS
THIS AREA WITH LIFTED INDICES AROUND -6 DEG C SOUTH OF TULSA. A
FEW OF THESE STORMS COULD CONTINUE TO INTENSIFY THROUGH THE AFTERNOON
HOURS WITH THE THREAT FOR LARGE HAIL. THE GREATER SEVERE WEATHER
THREAT WILL LIKELY OCCUR THIS EVENING AS STORMS DEVELOP ALONG COLD
FRONT/DRY LINE AND PUSH INTO NORTHEAST OKLAHOMA. MID LEVEL LAPSE
RATES WILL CONTINUE TO STEEPEN ACROSS AFOREMENTIONED AREA THIS
EVENING INTO THE OVERNIGHT HOURS AS VERY COLD 500 MB AIR SWINGS
AROUND BASE OF UPPER LOW. RAIN WITH A FEW EMBEDDED THUNDERSTORMS
WILL LIKELY CONTINUE ON THE BACKSIDE OF SYSTEM INTO SUNDAY ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS BEFORE SHIFTING EAST BY
LATE AFTERNOON.

REMAINDER OF THE FORECAST GENERALLY STAYED CLOSE TO THE MAV/MEX
GUIDANCE. RAIN CHANCES WILL REMAIN LOW THROUGH MUCH OF NEXT WEEK
WITH WARMING TREND AS UPPER RIDGE BUILDS OVER THE CENTRAL/SOUTHERN
PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   53  66  47  69 /  70  30   0   0
FSM   56  68  46  69 /  70  30  10   0
MLC   52  69  45  71 /  50  10  10   0
BVO   50  65  44  70 /  90  40   0   0
FYV   51  63  41  64 /  90  40   0   0
BYV   52  62  42  63 /  90  50  10   0
MKO   52  66  44  69 /  60  20   0   0
MIO   53  65  44  67 /  90  40   0   0
F10   50  65  45  70 /  60  20  10   0
HHW   54  69  48  72 /  40  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...22
LONG TERM....12
Hazardous weather outlook, Apr 18, 11:51 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1251 PM CDT SAT APR 18 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1250 PM CDT SAT APR 18 2009

...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE AFTERNOON.

FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHWEST ARKANSAS.
ONSET...LATE AFTERNOON.

DISCUSSION...
AS A STRONG UPPER LOW APPROACHES FROM THE WEST... TEMPERATURES
ALOFT CONTINUE TO DRAMATICALLY COOL. AT THE SAME TIME... SURFACE
TEMPERATURES ARE HEATING UP... AIDED BY THINNING CLOUD COVER.
THIS IS A PRESCRIPTION FOR STRONG STORMS CONTAINING LARGE HAIL.
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG
THE DRYLINE WEST OF OUR AREA AND WILL RAPIDLY STRENGTHEN. THIS
ACTIVITY WILL TRANSLATE EASTWARD AS THE AFTERNOON AND EVENING
PROGRESSES. THE HIGH DEGREE OF INSTABILITY AND ADEQUATE SHEAR WILL
COMPENSATE FOR LESS THAN IMPRESSIVE LOW LEVEL MOISTURE FOR
SUPERCELL DEVELOPMENT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY AS THE CORE
OF THE UPPER LOW PASSES OVER THE REGION. A LACK OF BOTH
INSTABILITY AND WIND SHEAR WILL LIMIT THE SEVERE WEATHER POTENTIAL
ON SUNDAY. THE REMAINDER OF THE WORK WEEK WILL REMAIN DRY AND MILD
AS STRONG HIGH PRESSURE BUILDS ACROSS THE CENTRAL UNITED STATES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The Tulsa radar (KINX), 87 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Delaware

When
April 18, 2:04 PM CST
Where
Delaware County, West Siloam Spgs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.170, -94.600

Hail, Craig

When
April 18, 3:00 PM CST
Where
Craig County, White Oak
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.620, -95.270

Hail, Muskogee

When
April 18, 3:08 PM CST
Where
Muskogee County, 1 mi N of Muskogee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.764, -95.370

Hail, Craig

When
April 18, 3:13 PM CST
Where
Craig County, Vinita
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.650, -95.150

Hail, Okmulgee

When
April 18, 3:31 PM CST
Where
Okmulgee County, Morris
Measured
0.88 in hail
Reported by
Public
Coordinates
35.600, -95.850

Thunderstorm Wind, Okmulgee

When
April 18, 4:20 PM CST
Where
Okmulgee County, 2 mi E of Morris
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
35.600, -95.814

Thunderstorm winds estimated at 65 miles an hour blew down large tree limbs.

Hail, Cherokee

When
April 18, 4:32 PM CST
Where
Cherokee County, Tahlequah
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.920, -94.970

Hail, Muskogee

When
April 18, 4:37 PM CST
Where
Muskogee County, Taft
Measured
0.75 in hail
Reported by
Public
Coordinates
35.770, -95.530

Flash Flood, Cherokee

When
April 18, 5:19 PM CST to 7:19 PM CST
Where
Cherokee County, 2 mi N of Tahlequah to 2 mi W of Tahlequah
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.949, -94.970

Heavy rain caused flooding of a few low lying areas in Tahlequah. Multiple water rescues were performed.

Hail, Muskogee

When
April 18, 7:45 PM CST
Where
Muskogee County, 3 mi S of Haskell
Measured
1 in hail
Reported by
Public
Coordinates
35.777, -95.670

Hail, Wagoner

When
April 18, 8:15 PM CST
Where
Wagoner County, 2 mi S of Porter
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.841, -95.520

Hail, Osage

When
April 18, 8:34 PM CST
Where
Osage County, Barnsdall
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.570, -96.170

Thunderstorm Wind, Osage

When
April 18, 8:34 PM CST
Where
Osage County, Bigheart
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.850, -96.220

Thunderstorm Wind, Washington

When
April 18, 8:50 PM CST
Where
Washington County, Ochelata
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.600, -95.980

Hail, Tulsa

When
April 18, 9:13 PM CST
Where
Tulsa County, 7 mi E of Tulsa
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.150, -95.825

Nickel size hail was reported near the intersection of 11th Street and 138th East Avenue.

Hail, Creek

When
April 18, 9:14 PM CST
Where
Creek County, Mounds
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.870, -96.070

Hail, Haskell

When
April 19, 12:02 AM CST
Where
Haskell County, Tamaha
Measured
0.75 in hail
Reported by
Public
Coordinates
35.400, -94.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168665, 167780, 167781, 167782, 167783, 167784, 167785, 167786, 167787, 167788, 167789, 167790, 167791, 167792, 167793, 168666, 167795.